Q. After my doctor prescribed simvastatin I gradually began to lose my libido. I didn’t realize that this medication was responsible, but after I dumped the drug because of severe muscle pain my sex drive came back. Do doctors know about this side effect?
A. We suspect that relatively few physicians are aware of this potential complication. The official prescribing information for simvastatin (Zocor) does not mention lowered libido.
There is a surprising lack of research regarding sexual function and statin-type medications like atorvastatin (Lipitor), rosuvastatin (Crestor) and simvastatin. Because cholesterol is a building block for testosterone, drugs that interfere with cholesterol production can lower levels of this hormone (Journal of Sexual Medicine, April, 2010). French and Dutch researchers have reported that decreased libido and erectile dysfunction may be associated with statin-type drugs (British Journal of Clinical Pharmacology, Sept. 2004; Drug Safety, July, 2009).
Niacin, a different kind of cholesterol-lowering drug, does not appear to have this side effect. In fact, a recent study found that niacin might actually improve erectile function (Journal of Sexual Medicine, online Aug. 2, 2011).
You can learn more about cholesterol-lowering drugs and non-drug approaches in our Guide to Cholesterol Control and Heart Health.

Join Over 52,000 Subscribers at The People's Pharmacy

Each week we send two free email newsletters with breaking health news, prescription drug information, home remedies and a preview of our award-winning radio show. Join our mailing list and get the information you need to make confident choices about your health.

  1. Paulbyr
    Reply

    I just had my fasting bloodwork this morning to see if taking niacin alone will increase my HDL and if my LDL has shot up. My Dr. may want to increase the niacin dosage. Right now I am only taking 1000mg per day. That is, I think, a small dosage for what I’m trying to accomplish. I will know tomorrow or Friday – I will let you know.
    Paul

  2. crandreww
    Reply

    What EVERYBODY seems to be forgetting, is that WE NEED cholesterol to live. Cholesterol is in nearly every cell in our body…I Highly recommend you get the book “Confessions of an ex Drug Pusher” by Gwen Olsen….VERY ENLIGHTENING insight into how Medicine works in America…Do not let your doctor scare you into taking an rx that WILL cause more harm than good…

  3. Paul43
    Reply

    I tried SIMCOR which is a combination of SIMVASATIN & NIACIN– which my cardiologist told me would raise my HDL— HA It lowered it by a point.– I quit all SATIN and lowering my Cholesterol with diet & exercise.
    I’ll know in a couple of months when I go for my lab tests and see the results.
    Check this little parody out.
    http://www.youtube.com/watch?v=GqdzJLOQM2I&sns=em

  4. DLG
    Reply

    So, does this niacin work for a male erectile problem? Or what herbal medicine does work?

  5. Paulbyr
    Reply

    Niacin is supposed to raise HDL. I am just going to see what happens. No flushed skin so far.

  6. Paul43
    Reply

    I don’t think NIACIN lowers your cholesterol!

  7. crandreww
    Reply

    Paul, I understand your mixed feelings! I practiced Critical Care Nursing for almost a dozen years, when my work life succumbed to the UNPUBLISHED effects of a statin. I knew everything about this drug, so I thought, and when I enrolled in the statin effects study at UCSD, I was told by Dr Golomb, that Lipitor was the Causal contributor to my Mitochondrial DNA mutations, as well as the Neuronal Apoptosis (Brain Cell Death) seen under electron microscopy of my brain biopsy. Our trusty FDA and Pharma have most of us scared to try to live without pills. It is ridiculous! Even if I could work again, I wouldnt practice nursing but…one of my best roles as an RN was to educate my patients as to their therapy…And if I can prevent 1 person from my fate, or the fate of Doug Peterson..God rest his soul, I will do it.

  8. ark
    Reply

    What are the other natural substances that help the ED?

  9. J. D
    Reply

    I had been on simvastatin for several years. Several weeks ago I Suffered a fall and could not get back up. A battery of diagnostic tests could not determine the reason, but I assumed that I had overdosed on simva-poison and stopped taking the stuff. Six weeks later, my aches and pains, muscle weakness and constipation are gone. I won’t be taking it again

  10. paulbyr
    Reply

    I am having mixed feelings about all this hate mail against cholesterol reducing drugs. I tend to believe that anecdotal evidence is dangerous to some people, however there is no decent research to dispute it. The money-grubbing big pharma haven’t funded decent long term research. Our congress, which controls FDA by funding, has not seen fit to require big pharma to act responsibly. To me, the bottom line is the voters keep electing big business recipients of re-election funding (i.e. bribes).
    It is only through info sharing like this web site that anything may ever change. Thank you, People’s Pharmacy!
    ps, I just asked my Dr. (an internist) and she agreed that I should try a switch to niacin, THEN RE-CHECK MY CHOLESTEROL in four months. If it goes back to total 250, I will go back to statins! Please don’t just stop statins.

  11. crandreww
    Reply

    I am sorry to hear of your statin effect… If your doctor does not know of this relationship, he or she should not be practicing medicine. The blocking testosterone production along with cholesterol production, is fundamental to the mevalonate pathway (the way Statins work).

What Do You Think?

Share your thoughts with others, but be mindful of protecting your own and others' privacy. Not all comments will be posted. Advice from web visitors is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. In posting a comment, you agree to our commenting policy and website terms and conditions.